Adding BP Drug May Lessen Topical Steroid Side Effects

An antihypertensive was found to reduce side effects from corticosteroid-based creams used for certain skin diseases, reports a study published in the Journal of Investigative Dermatology.

The use of corticosteroid-based topical creams can result in a slight burning sensation, which may lead to skin atrophy. Researchers from the French National Institute of Health and Medical Research (Inserm) hypothesized that this adverse effect may be due to inappropriate activation of mineralocorticoid receptors located in the epidermis. Earlier studies have also showed these receptors to be highly sensitive to corticosteroids.

RELATED: Topical Steroid Potencies

When the topical glucocorticoid clobetasol was applied to cultured skin samples, researchers observed that the thickness of the epidermis had decreased by one-third after six days. They then tested spironolactone, a mineralocorticoid receptor antagonist, for 28 days. In the SPIREPI study, four types of creams were applied to areas of the arms of 23 volunteers: a cream containing clobetasol, a cream containing spironolactone, a cream containing both clobetasol/spironolactone, and a placebo.

The primary outcome was histological thickness of the epidermis with clobetasol alone vs. clobetasol/spironolactone. The study showed spironolactone alone did not affect thickness of the epidermis but combining clobetasol and spironolactone significantly limited skin atrophy and was well tolerated. Study findings suggest that topical mineralocorticoid blockade may limit glucocorticoid-induced epidermal atrophy.

For more information visit Nature.com.

Loading links....